Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 11, NWS Flagstaff, AZ

August 3, 2008Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 3, 2008, 3:31 PM MDT for Navajo County, Arizona. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2008, 3:31 PM MDT (21:31 UTC)
Expired
Aug 3, 2008, 5:09 PM MDT
In force
98 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 85 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1857 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 032134
FFWFGZ
AZC017-032330-
/O.NEW.KFGZ.FF.W.0011.080803T2131Z-080803T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
231 PM MST SUN AUG 3 2008

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 430 PM MST

* AT 224 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE PINEDALE AREA. RADAR
  ESTIMATES OF UP TO 3 INCHES HAS FALLEN FROM A NEARLY STATIONARY
  THUNDERSTORMS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINEDALE
  AND CLAY SPRINGS

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

STREAMS AFFECTED IN THE WARNED AREA BUT ARE NOT LIMITED TO PINEDALE 
WASH...FEEDS INTO DODSON WASH. PERSON IN AND NEAR WASHES WITH IN THE 
WARNED AREA SHOULD BE PREPARED FOR RAPID RISES AND SEEK HIGHER 
GROUND IMMEDIATELY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3426 11045 3436 11036 3439 11021 3421 11021
      3421 11039

$$
TC
2 follow-up statements
000 
WGUS75 KFGZ 032204
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
258 PM MST SUN AUG 3 2008

AZC017-032330-
/O.CON.KFGZ.FF.W.0011.000000T0000Z-080803T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAVAJO AZ-
258 PM MST SUN AUG 3 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR SOUTH
CENTRAL NAVAJO COUNTY...

AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING JUST SOUTH OF THE 
PINEDALE AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINEDALE AND 
CLAY SPRINGS.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF THE 
PINEDALE WASH AND THE DODSON WASH...AND COUNTRY ROADS. THE FLOOD 
WATERS MOVING DOWN DODSON WASH MAYBE AFFECTING SR 260 AS IT PASSES 
UNDER THE ROAD NEAR PINEDALE. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3426 11045 3436 11036 3439 11021 3421 11021
      3421 11039

$$
TC
000 
WGUS75 KFGZ 032309
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
406 PM MST SUN AUG 3 2008

AZC017-032316-
/O.CAN.KFGZ.FF.W.0011.000000T0000Z-080803T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAVAJO AZ-
406 PM MST SUN AUG 3 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
NAVAJO COUNTY...

THE FLASH FLOOD WARNING FOR THE PINEDALE AREA AND LOCATIONS JUST TO 
THE SOUTH OF PINDALE HAS BEEN CANCELLED AS THE STORM PRODUCING THE 
HEAVY RAIN OVER THE AREA HAS MOVED ON TO THE SOUTH. THERE IS LONGER 
A THREAT OF ADDITIONAL HEAVY RAIN IN THE AREA. STREAMS AND WASHES IN 
THE AREA WILL SLOWLY GO BACK DOWN OVER THE NEXT 1 TO 2 HOURS. 

LAT...LON 3426 11045 3436 11036 3439 11021 3421 11021
      3421 11039

$$
TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:30 PM MDT, 1 minute earlier.

Area forecast discussion, Aug 3, 3:30 PM MDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST MON AUG 3 2008

.SYNOPSIS...EXPECT INCREASED CHANCES FOR AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE WORK WEEK WITH DAYTIME TEMPERATURES
HOVERING NEAR AVERAGE FOR THIS TIME OF YEAR.
&&

.DISCUSSION...CONVECTION BEGAN OVER HIGHER TERRAIN LEFT CLOUD-FREE
EARLIER TODAY. AT THIS POINT...NONE OF THE STORMS HAS BEEN
SEVERE...THOUGH THEY ARE PRODUCING APPRECIABLE RAINFALL /AS MUCH AS
1.3 INCHES STORM TOTAL PRECIPITATION/.

AT 500 MB...A RIDGE OF HIGH PRESSURE STRETCHES ACROSS THE SOUTHERLY
LATITUDES OF THE LOWER 48 STATES. THE RIDGE AXIS REACHES FROM THE
MISSOURI-ARKANSAS BORDER WESTWARD THROUGH THE FOUR CORNERS. THIS
POSITIONING PLACES NORTHERN ARIZONA IN A FAVORABLE LOCATION FOR
CONTINUED MOISTURE INFLUX. AND THIS IS JUST WHAT MODELS ARE
INDICATING THROUGH THE FORECAST PERIOD. THE ONLY EXCEPTION MAY BE
LATE WEDNESDAY INTO THURSDAY WHEN MODELS INDICATE SLIGHTLY DRIER AIR
TRANSITING NORTHERN ARIZONA FROM EAST TO WEST. AREAL COVERAGE OF
STORMS WILL VARY FROM DAY TO DAY DEPENDING TO A CONSIDERABLE EXTENT
ON WHICH LOCATIONS CAN WARM UP MOST QUICKLY TO TRIGGER CONVECTION.
AREAS WHERE MORNING CLOUD COVER PREVENTS SURFACE HEATING OR
CLOUD-FREE AREAS WHERE INSOLATION IS FIRST PUT TO USE FOR
EVAPORATION OF EARLIER PRECIPITATION WILL LAG BEHIND IN STORM
DEVELOPMENT.
&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO SLOWLY DIMINISH THIS EVENING ACROSS NORTHERN
ARIZONA. MVFR/IFR CONDITIONS AND GUSTY WINDS ARE LIKELY WITH THE
STRONGEST STORMS. WITH ABUNDANT MOISTURE REMAINING OVER THE
AREA...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED AFT 18Z TUESDAY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

THURSDAY THROUGH SATURDAY...EXPECT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND EVENING.
&&

PUBLIC.............HOWARD
AVIATION/FIRE WX...41

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 3, 3:31 PM MDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
231 PM MST SUN AUG 3 2008

AZZ004>018-037>040-040415-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
231 PM MST SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MOISTURE VALUES HAVE INCREASED ACROSS MUCH OF NORTHERN ARIZONA
TODAY. AS A RESULT...SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS
THE MOGOLLON RIM AND WHITE MOUNTAINS THIS AFTERNOON. THESE STORMS
ARE EXPECTED TO MOVE SOUTH AND WEST INTO NORTHERN GILA COUNTY AND
EASTERN YAVAPAI COUNTY LATE THIS AFTERNOON. A FEW OF THE STORMS IN
THIS AREA MAY BECOME SEVERE...WITH WIND GUSTS NEAR 60 MPH AND HAIL
UP TO ONE INCH IN DIAMETER. IN ADDITION...THE STORMS WILL BE
CAPABLE OF LOCALLY HEAVY RAINFALL AND MINOR FLOODING. NORTH OF
THE MOGOLLON RIM...A FEW STORMS WILL BE CAPABLE OF WIND GUSTS UP
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A DISTURBANCE MOVING NORTHWARD TOWARD THE REGION MONDAY MAY CAUSE
A FURTHER INCREASE IN MOISTURE FROM THE MOGOLLON RIM SOUTHWARD.
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN THIS
AREA. TUESDAY THROUGH SATURDAY...MOISTURE WILL REMAIN ACROSS THE
REGION WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:28 PM MDTSevere Thunderstorm WarningFGZApache, Navajo37 min
Aug 3, 1:44 PM MDTSevere Thunderstorm WarningFGZCoconino, Navajo46 min
Aug 3, 3:19 PM MDTSevere Thunderstorm WarningFGZNavajo41 min
Aug 3, 4:45 PM MDTAreal Flood AdvisoryFGZCoconino, Yavapai2 hr

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.